Use of phenytoin after an intracranial hemorrhage (ICH) fell dramatically at four Chicago institutions over a recent 5-year period, but prescriptions for another antiseizure medication — levetiracetam — more than doubled, a new study shows.
The overall use of either of these drugs increased from 2007 to 2012 in patients with ICH, researchers found.
American Heart Association (AHA)/American Stroke Association (ASA) guidelines on the use of antiepileptic drugs (AEDs) after ICH recommend not using AEDs in patients with ICH unless they have a seizure.
"We are finding that there is something attractive about using prophylactic seizure medications in this patient population," said lead study author, Andrew M. Naidech, MD, associate professor, neurology, Northwestern University Feinberg School of Medicine, Chicago, Illinois.
"It's very interesting that we as a group of physicians feel these medications are appropriate when we still don't really understand how they impact outcomes in these patients."
The study was published in the January 3 issue of Neurology.
For the study, researchers retrieved data from patient electronic health records at four healthcare institutions in the Chicago area. They identified patients with an ICH diagnosis and analyzed seizure medication prescriptions during the calendar month of the ICH. The cohort included 3422 patients.
Investigators looked at AED prescription rates from 2007 to 2012. During that time, a single-center study published in Stroke in 2009, linked use of phenytoin after ICH with more fever and greater odds of dependence.
In the current analysis, levetiracetam and phenytoin were the most commonly prescribed AEDs in patients with ICH. The number of patients admitted with ICH remained stable during the study period, but the percentage of patients treated with seizure medications changed.
For example, the use of phenytoin declined from 9.6% to 2.2% (P < .00001). In contrast, the use of levetiracetam more than doubled, from 15.1% in 2007 to 35% in 2012 (P < .00001).
Although the rate of phenytoin use didn't differ between institutions, the rate of levetiracetam did. As well, the probability of receiving levetiracetam varied by year and by institution.
Overall, the use of phenytoin or levetiracetam increased from a baseline of 23% in 2007 and 2008 to 35% in 2009, 28% in 2010, 32% in 2011, and 37% in 2012.
The rapid change in practice "suggests that clinicians acknowledged the findings that phenytoin was associated with worse outcomes and largely discontinued its use in patients with ICH at the 4 institutions," the authors write.
"However, use of an alternative seizure medication, which was also not recommended, more than doubled over the same time period, despite revised guidelines stating that prophylactic seizure medications should not be used."
Ease of Use
According to the authors, the ease of use of levetiracetam, including "a rounded number for standard use," oral or intravenous administration, the relatively low side effect profile, and the absence of laboratory monitoring, likely contributed to its wider use.
The analysis showed rates of craniotomy progressively decreased over the course of the study, so an increase in this procedure likely did not explain the rise in levetiracetam use.
The fact that one of the institutions reported a low rate of subclinical seizures in 2009, when levetiracetam use was increasing, suggests that a fear of subclinical seizures is also unlikely to account for the increase in the use of this drug.
The authors noted that seizure medications have not been subjected to randomized controlled trials in patients with ICH.
They also pointed out that the database they used does not include mortality or such outcomes as dependence or health-related quality of life.
Although it would have been preferable to limit the cohort to patients surviving at least several days or a month, such data would be unlikely to change the overall findings, they said.
As well, they added, more detail on the dosing and duration of seizure medication would also have been desirable, although this information, too, would not likely substantially change the main results.
The potential harm of preventive AED use in ICH "deserves consideration," according to an accompanying editorial written by Sebastian Koch, MD, University of Miami, Florida, and Gene Sung, MD, University of Southern California, Los Angeles.
"We know these medications have potential major side effects, including mood and cognitive alterations, black box warning of suicide risks, and experimental and clinical studies suggesting that some AEDs may inhibit neuroplasticity and stroke recovery."
However, the continued prophylactic use of AEDs in ICH may be understandable. Dr Koch and Dr Sung pointed out that 1999 AHA guidelines stated that a 1-month course of prophylactic AEDs, preferably phenytoin, may be considered. And according to 2007 AHA/ASA guidelines, a brief period of prophylactic antiepileptic therapy soon after ICH may reduce the risk for early seizures in patients with lobar ICH.
The new study "leaves many questions unanswered," the authors write. For example, little is known about the duration and doses of treatment and which specialists are prescribing these drugs to patients with ICH.
"With only about one-tenth of patients with ICH developing seizures, we should avoid exposing the majority of patients to medications they will not need."
This project was supported by a grant from the Agency for Healthcare Research and Quality. Dr Naidech and the editorial writers have disclosed no relevant financial relationships.
Medscape Medical News © 2017 WebMD, LLC
Send comments and news tips to firstname.lastname@example.org.
Cite this: Patients With ICH Still Receiving Antiepileptic Drugs - Medscape - Jan 05, 2017.